Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 75, NWS Honolulu, HI

March 16, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 16, 2006, 1:50 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2006, 1:50 PM HST (23:50 UTC)
Expired
Mar 16, 2006, 5:00 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 162354
FFWHFO
HIC007-170300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
150 PM HST THU MAR 16 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 500 PM HST

* AT 144 PM HST...RADAR SHOWED HEAVY RAIN OVER THE EASTERN AND 
  SOUTHWESTERN SLOPES OF KAUAI MOVING TOWARD THE NORTH NORTHEAST AT 
  18 MILES PER HOUR.  ADDITIONAL HEAVY RAIN WILL CONTINUE TO MOVE 
  OVER THE ISLAND FROM THE SOUTH THROUGH THE AFTERNOON.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...ANAHOLA...
  KAPAA...WAILUA...LIHUE...KOLOA...POIPU...KALAHEO...WAIMEA...
  KEKAHA AND BARKING SANDS.  

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 445 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2197 15984 2187 15957 2187 15934 2225 15929
      2224 15970

$$

KODAMA
1 follow-up statement
000
WGHW70 PHFO 170046
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
239 PM HST THU MAR 16 2006

HIC007-170300-
ISLAND OF KAUAI IN KAUAI COUNTY-
239 PM HST THU MAR 16 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 500 PM HST...

AT 235 PM HST...RADAR AND RAIN GAGES SHOWED CONTINUED HEAVY RAIN 
OVER KAUAI.  THE MOST INTENSE RATES OF MORE THAN 2 INCHES PER HOUR 
WERE OVER EAST KAUAI IN THE AREA OF WAILUA AND KAPAA.  ADDITIONAL 
AREAS OF HEAVY RAIN WILL CONTINUE TO MOVE TOWARD THE ISLAND FROM 
THE SOUTH THROUGH THE AFTERNOON. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...KILAUEA...HANALEI...PRINCEVILLE...ANAHOLA...
KAPAA...WAILUA...LIHUE...KOLOA...POIPU...KALAHEO...WAIMEA...
KEKAHA AND BARKING SANDS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 500 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2197 15984 2187 15957 2187 15934 2225 15929
      2224 15970

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 16, 10:15 AM HST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 16, 10:15 AM HST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1015 AM HST THU MAR 16 2006

.SYNOPSIS...A TROUGH BOTH AT THE SURFACE AND ALOFT CONTINUES TO
MAINTAIN A MOIST AND UNSTABLE AIRMASS OVER THE MAIN HAWAIIAN
ISLANDS. THE FOCUS OF HEAVY SHOWERS AND THUNDERSTORMS REMAINS OVER
KAUAI...THOUGH SHOWERS ARE LIKELY FOR THE REMAINDER OF THE STATE.
LOCALLY HEAVY SHOWERS AND THE THREAT OF FLASH FLOODING WILL PERSIST
OVER PORTIONS OF THE STATE THROUGH FRIDAY AND POSSIBLY INTO THE
WEEKEND.

&&

.DISCUSSION...LOW LEVEL CONVERGENCE...AMPLE MOISTURE AND STRONG
UPPER LEVEL SUPPORT IS PRODUCING A RELATIVELY FOCUSED AREA OF HEAVY
SHOWERS AND THUNDERSTORMS OVER AND AROUND THE ISLAND OF KAUAI. AT
LOW LEVELS...A SURFACE TROUGH WEST OF THE ISLANDS IS CAUSING A SHARP
TURNING OF THE WINDS ACROSS THE STATE. RADAR WIND PROFILES OVER
SOUTH POINT ON THE BIG ISLAND SHOW EAST TO EAST NORTHEAST FLOW UP TO
5 THOUSAND FEET...WHILE THE RADAR PROFILE OVER KAUAI INDICATE STRONG
SOUTHERLY FLOW UP THROUGH 12 THOUSAND FEET. THIS LOW LEVEL WIND
ORIENTATION IS CAUSING THE BIG ISLAND PLUME TO ARC NORTHWARD OVER
KAUAI. THE LOW LEVEL CONVERGENCE ASSOCIATED WITH THE PLUME IS BEING
ASSISTED BY A STORM SHORTWAVE ALOFT ROTATING AROUND THE SOUTHEASTERN
SIDE OF A CLOSED UPPER LOW NEAR 29N 165W...OR 500 MILES NORTH
NORTHWEST OF KAUAI. HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT KAUAI UNTIL THE SHORTWAVE EXITS THE AREA LATER TODAY. OAHU IS
ALSO STARTING TO FEEL THE EFFECTS OF A CLOUD PLUME OFF THE ISLAND
OF MAUI...AS SHOWERS TO THE SOUTH ARE MOVING UP AND OVER OAHU. WITH
INCREASED DISTANCE...THUS INFLUENCE FROM THE SHORTWAVE OVER
KAUAI...THE SHOWERS OVER OAHU ARE SO FAR NOT AS INTENSE AS THOSE
OVER THE GARDEN ISLE.  MAUI COUNTY HAS FARED THE BEST UP TO THIS
POINT...THOUGH THIS LOOKS TO CHANGE SHORTLY. ABUNDANT MID AND HIGH
LEVEL CLOUD COVER...WHILE GLOOMY AT TIMES...HAS NOT PRODUCED MUCH IN
THE WAY OF RAINFALL OVER MOST OF MAUI COUNTY...EXCEPT FOR A BRIEF
PERIOD OVER EAST MAUI YESTERDAY. ON THE BIG ISLAND...LIGHT RAIN
CONTINUES TO IMPACT WINDWARD SECTIONS...BUT THE FLOOD THREAT HAS
DECREASED WITH THE SWITCH TO LOW LEVEL EASTERLY FLOW. HIGHER UP...
ABUNDANT MID LEVEL MOISTURE AND BELOW FREEZING TEMPS HAVE ALREADY
PRODUCED 6 TO 12 INCHES SNOW ON THE SUMMITS OF MAUNA KEA AND MAUNA
LOA ABOVE 12 THOUSAND FEET. AN ADDITIONAL 5 TO 10 INCHES IS EXPECTED
OVER THE NEXT 24 TO 36 HOURS. STRONG WESTERLY WINDS...IN
COMBINATION WITH THE SNOW...WILL CREATE HAZARDOUS WINTER CONDITIONS
AT THE SUMMITS. THE WINTER WEATHER ADVISORY HAS BEEN ACCORDINGLY
UPGRADED TO WINTER STORM WARNING.

INTO TONIGHT AND FRIDAY...MODELS SUGGEST A DRYING TREND OVER THE
WESTERN HALF OF THE STATE AS THE UPPER TROUGH AXIS MOVES OVER THE
CENTRAL ISLANDS. WEAK MID LEVEL RIDGING...ALONG WITH AN INTRUSION OF
DRIER AIR ALOFT WILL REDUCE THE THREAT OF HEAVY SHOWERS AND
THUNDERSTORMS FOR KAUAI AND OAHU. UNFORTUNATELY...THE FOCUS WILL
SHIFT TOWARD MAUI COUNTY THE THE BIG ISLAND. WILL WATCH HOW EVENTS
PLAY OUT TODAY BEFORE CONSIDERING WHETHER TO REMOVE KAUAI AND/OR
OAHU FROM THE ONGOING FLASH FLOOD WATCH.

MODELS ARE IN GOOD AGREEMENT KEEPING A SURFACE TROUGH OVER THE
HAWAIIAN ISLANDS OVER THE WEEKEND. UPPER LEVEL SUPPORT FOR HEAVY
SHOWERS DECREASES SOMEWHAT...BUT NOT ENOUGH TO COMPLETELY ELIMINATE
THE POSSIBILITY OF HEAVY SHOWERS. NEXT WEEK DOES NOT LOOK
PARTICULARLY ENCOURAGING EITHER...AND WE MAY VERY WELL SEE A REPEAT
OF THIS WEEKS WEATHER.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
 FLASH FLOOD WATCH...ALL ISLANDS THRU FRIDAY.
 WINTER STORM WARNING...BIG ISLAND SUMMITS THRU FRIDAY.

&&

TANABE

In the hours before

Local storm report, Mar 16, 8:36 AM HST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
836 AM HST THU MAR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      KALAHEO                 21.92N 159.53W
03/16/2006                   KAUAI              HI   EMERGENCY MNGR

            WAHIAWA BRINDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN
            CLOSED DUE TO FLOODING.

&&

HFO
Local storm report, Mar 16, 8:43 AM HST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
843 AM HST THU MAR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      KALAHEO                 21.92N 159.53W
03/16/2006                   KAUAI IN KAUAI     HI   EMERGENCY MNGR

            WAHIAWA BRIDGE AND LOWER WAHA ROAD IN KEKAHA HAVE BEEN
            CLOSED DUE TO FLOODING.

&&

HFO
Local storm report, Mar 16, 9:08 AM HST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
908 AM HST THU MAR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             35 WNW HILO             19.89N 155.58W
03/16/2006  M12.0 INCH       HAWAII IN HAWAII   HI   EMERGENCY MNGR

            MAUNA KEA ACCESS ROAD CLOSED

&&

HFO
Local storm report, Mar 16, 10:45 AM HST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1045 AM HST THU MAR 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HEAVY RAIN       5 NNW HANAMAULU         22.06N 159.38W
03/16/2006  M1.00 INCH       KAUAI IN KAUAI     HI   TRAINED SPOTTER

            ONE INCH OF RAIN FELL IN 15 MINUTES AT WAILUA HOMESTEAD
            ROAD.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:20 PM HSTWinter Weather AdvisoryHFOHawaii16 hr
Mar 16, 6:25 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 16, 7:26 AM HSTMarine Weather StatementHFO5 hr
Mar 16, 8:37 AM HSTWinter Storm WarningHFOHawaii19 hr
Mar 16, 9:20 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 16, 10:58 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.